Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 188, NWS Nashville, TN

July 7, 2002Van Buren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 7, 2002, 9:07 PM CDT for Van Buren County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 2002, 9:07 PM CDT (02:07 UTC)
Expired
Jul 7, 2002, 9:45 PM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Van Buren County, TN

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:25 PM CDTThunderstorm Wind 50 ESpencer, TNSheriff reported trees were down on Hwy 30E.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS54 KOHX 080207
SVRBNA
TNC175-080245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
905 PM CDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN VAN BUREN COUNTY IN TENNESSEE

* UNTIL 945 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF SPENCER...MOVING        
  VERY SLOWLY SOUTHWEST.

* THE STORM WILL BE NEAR FALL CREEK FALLS STATE PARK BY 930 PM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

GIRODO
LAT...LON 3572 8549 3559 8533 3572 8527 3577 8543

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:40 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 7, 8:40 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
840 PM CDT SUN JUL 7 2002

AT 800 PM CDT...AN INVERTED TROUGH WAS LOCATED FROM KY/VA
BORDER...SOUTHWEST ACROSS THE CUMBERLAND PLATEAU AND INTO NORTHWEST
AL. SCATTERED THUNDERSTORMS ALONG THIS BOUNDARY HAVE BEEN DECREASING
IN COVERAGE AND INTENSITY DURING THE PAST HOUR. THE INVERTED TROUGH
WILL GRADUALLY MOVE WEST ACROSS THE MID STATE TONIGHT AND MONDAY.
WITH LOSS OF HEATING...DO NOT EXPECT MUCH MORE CONVECTION TONIGHT.
HOWEVER...CANNOT RULE OUT AN ISOLATED LATE NIGHT SHOWER IN AXIS OF
LOW LEVEL CONVERGENCE AND RELATIVELY HIGHER DEW POINTS. NO NEED FOR
POPS IN ZONES...BUT WILL KEEP AN EYE ON THE RADAR.

OTHERWISE...TEMPERATURES WILL BE ADJUSTED SLIGHTLY IN A FORECAST
UPDATE. DEW POINT TRENDS AND LAST NIGHT/S LOW TEMPERATURES FROM
RURAL LOCATIONS ACROSS MID TN SUGGEST THAT MANY AREAS WILL DIP INTO
THE 60S AGAIN. WILL GO WITH 65 TO 70 MID TN WITH MID 60S PLATEAU.
ON THE PLATEAU...SLIGHTLY HIGHER DEW POINTS AND SOME MOISTURE FROM
THIS EVENING/S ISOLATED STORMS WILL CAUSE PATCHY FOG LATE TONIGHT.

.BNA...NONE.
SH

In the hours before

Local storm report, Jul 7, 7:15 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
715 PM CDT SUN JUL 7 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    ESTILL SPRINGS            TN   WIND DAMAGE
07/07/02   FRANKLIN                       TREES DOWN REPORTED BY
                                          SHERIFF

MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:13 PM CDTSevere Thunderstorm WarningOHXFranklin, Lincoln47 min
Jul 7, 9:11 PM CDTFlash Flood WarningOHXVan Buren109 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.